The EMA warns of side effects caused by misuse.
“Serious adverse effects, including death”. In a notice made public this Friday, September 30, the European Medicines Agency (EMA) warns against the abusive consumption (prolonged or at doses higher than those prescribed) of codeine associated with theibuprofen. Indeed, the Pharmacovigilance Risk Committee (PRAC) has recommended an amendment to the information on the various products concerned in order to include a warning against “serious harmful effects, including death”especially when taken for extended periods or at higher than recommended doses. “The committee reviewed several cases of renal, gastrointestinal and metabolic toxicities that have been reported in association with cases of codeine and ibuprofen abuse and dependence, some of which have been fatal.”
When taken in higher than recommended doses over long periods of time, codeine and ibuprofen, among other things, can be habit-forming and damage the kidneys, “preventing them from properly removing acids from the blood in the urine (renal tubular acidosis)”. “Kidney dysfunction can also lead to very low levels of potassium in the blood (hypokalemia), which in turn can cause symptoms such as muscle weakness and dizziness”. This is why renal tubular acidosis and hypokalemia will also be added to the radius of adverse effects.
The Agència del Medicament Europea obliga afegir als prospectes dels medicaments that combine ibuprofèn i codeïna that can cause “danys kidneys i gastrointestinal greus”, i ends i tot deathhttps://t.co/bq7vHj0lPD
— 324.cat (@324cat) October 4, 2022